Texas, 2025

Heavy Snow and Winter Weather in Texas, January 9 to 10, 2025

January 9 to 10, 2025 · NWS LUB · 11 events in 11 counties and zones

January began with arctic air settling into much of the country which included the South Plains of West Texas and the extreme southern Texas Panhandle. A storm system moved through the southern Rockies and Four Corners bringing wintry precipitation to the area.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

January began with arctic air settling into much of the country which included the South Plains of West Texas and the extreme southern Texas Panhandle. A storm system moved through the southern Rockies and Four Corners bringing wintry precipitation to the area. Moisture was limited as the winter storm first approached the region, but it gradually tapped a supply from the Gulf, causing precipitation to expand in coverage and intensity early in the morning of the ninth. The leading edge of the precipitation started as freezing rain and sleet over much of the central and southern South Plains into the Rolling Plains. However, the wintry mix quickly turned over to snow in most locations as the temperatures aloft cooled. A band of moderate to heavy snow setup and persisted from the northwestern South Plains into the central Texas Panhandle. Heavy snow, sometimes at rates at or greater than one inch per hour, quickly piled up during the morning and afternoon hours of the ninth, with lighter snow persisting well into the evening. Snowfall eventually shifted east of the region early in the morning of the tenth.

Snowfall reports from NWS cooperative weather observers are listed below:

8.0 inches at Dimmitt (Castro County),|7.0 inches at Friona (Parmer County),|5.0 inches at Vigo Park (Swisher County),|4.0 inches at Muleshoe (Bailey County),|4.0 inches at Silverton (Briscoe County),|3.5 inches at Memphis (Hall County),|3.3 inches at Tulia (Swisher County),|3.0 inches at Olton (Lamb County),|2.5 inches at Roaring Springs (Motley County),|2.0 inches at Childress (Childress County),|1.2 inches at Paducah (Cottle County), and|1.1 inches at Plainview (Hale County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 9, 2:54 AM CST, 2 hours 6 minutes earlier. Its key messages:

  • Updated at 242 AM CST Thu Jan 9 2025
  • Winter Weather Advisory issued for freezing rain, snow and some sleet.
  • Thin glaze of ice possible Thursday morning with snow increasing throughout the day. Snow accumulations ending Thursday night.
  • Dry and milder weather returns for Friday and beyond.
Area forecast discussion, Jan 9, 2:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
254 AM CST Thu Jan 9 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 242 AM CST Thu Jan 9 2025

 - Winter Weather Advisory issued for freezing rain, snow and
   some sleet.

 - Thin glaze of ice possible Thursday morning with snow
   increasing throughout the day. Snow accumulations ending
   Thursday night.

 - Dry and milder weather returns for Friday and beyond.

&&

.SHORT TERM...
(Today and tonight)
Issued at 242 AM CST Thu Jan 9 2025

Large scale ascent was already spreading overhead from the southwest
early this morning and will continue to spread over the entire
region later this morning. A closed off upper low over northern
Sonora will eject eastward today as a short wave trough dropping
southward across the Rockies will attempt to phase with this upper
low. A very sharp curved upper level jet streak will continue to
bring this lift overhead through the day today. This jet streak will
strengthen as it ejects out over Texas today increasing to around
140-150kt placing us under an area of strong upper level divergence.
The approach of both upper level disturbances will garner a response
in the lower levels of the atmosphere increasing flow. And as a
result will increase moist isentropic ascent. This additional ascent
will wane as a cold front pushes in from the north during the
afternoon hours. Large scale ascent will gradually weaken this
evening with subsidence sweeping overhead after midnight.

Regarding precipitation type, early on in the event there will be a
wintry mix and then transitioning to all snow by mid-morning. Strong
southwesterly winds in the lower levels of the atmosphere have
created a strong warm nose overhead. Model soundings show this layer
peaking around +3C to +4C early this morning favoring the southern
South Plains and southern Rolling Plains with the warmest air.
Nearly the entire atmospheric column will become saturated later
this morning and when combined with the approach of the upper level
trough, this warm nose will decrease in intensity allowing for all
or mostly snow starting around mid-morning. The southern Rolling
Plains may still see a wintry mix all day today with this area being
the last to cool the warm layer aloft. The latest hi-res model
guidance favors our climatology favored area of the extreme
southwestern Texas Panhandle and south-central Texas Panhandle for
the highest snow accumulations. We see no reason to deviate from
model guidance on this location for heaviest snowfall. RAP cross-
sections indicate an area of weak symmetric stability in the
southern Texas Panhandle. When combined with an area of
frontogenesis like what we are expecting this afternoon, some banded
precipitation may be possible. This area of weak symmetric stability
and frontogenesis may overlap for a period of time in the afternoon
leading to potential banded snowfall. Probabilistic guidance
indicates the most likely snowfall accumulations between two to four
inches across the southwestern and south-central Panhandle with
around one to two inches in Lubbock. The potential for banded
snowfall may push some areas above four inches as indicated by the
highest percentiles but confidence is too low to upgrade to a winter
storm warning at this time. Lastly, the cold front moving through
this afternoon will bring strong winds in its wake. Areas in the
southwestern Texas Panhandle may see close to advisory level winds
this evening with the arrival of stronger pressure rises.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 242 AM CST Thu Jan 9 2025

The axis of the upper trough will be south of the FA by tomorrow
morning. Northerly winds will follow behind the passage of the upper
trough, but and CAA will be somewhat offset by solar heating and
will make temps warmer than they have been the past several days.
Winds will veer to the south by late tomorrow into Saturday and will
help temps warm into the 50s. Troughing associated with an upper low
over central Canada will amplify late Saturday into Sunday and will
result in another weak cold front pushing into the region. Despite
persistent upper troughing across most of the CONUS, quasi-zonal
flow will develop over the region as energy splits from the main
trough and develops a closed low off the coast of SOCAL. Models
diverge with the overall upper pattern heading into mid next week.
There is agreement with the development of an upper ridge over/near
the Four Corners. The ECMWF amplifies this ridge to as far north as
Vancouver by Wednesday afternoon. The GFS brings the upper low
quickly eastward which limits the amplification of the ridge. Either
result will allow for some warming.

&&

.AVIATION...
(06Z TAFS)
Issued at 1046 PM CST Wed Jan 8 2025

Poor flying conditions are expected over the next 24 hours. The
window for VFR is coming to a close as a shield of light
precipitation is expected to move over KCDS, KLBB, and KPVW this
upcoming morning and through Thursday night. CIGs are expected to
lower towards sunrise with initial bands of freezing rain moving
over KLBB and KPVW. Ice accretion will be light, with a glaze of
ice possible at the terminals. Thereafter, precipitation will
transition to light snow at all terminals, accompanied by
CIGs/VSBYs lowering into IFR. LIFR is possible.

Winds will veer throughout the course of the day and finally
shift to the north following the passage of a cold front this
afternoon. Gusts to 25 kt are expected heading into Thursday
night, resulting in a slight improvement in VSBYs while CIGs
remain low until Friday morning. CIGs will improve beyond the
scope of this TAF period as the storm system shifts east of all
terminals while northerly gusts persist. Even as CIGs lift to VFR
heading into Friday morning, VFR is not recommended for non-FIKI
aircraft. In-cloud icing potential is high next 24 hours.

Sincavage

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until midnight CST tonight for
TXZ021>044.

&&

SHORT TERM...01
LONG TERM....51
AVIATION...09
Hazardous weather outlook, Jan 9, 3:01 AM CST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
301 AM CST Thu Jan 9 2025

TXZ021>044-100915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
301 AM CST Thu Jan 9 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A wintry mix Thursday morning will change over to primarily snow
throughout the morning. This may create a thin glaze of ice in some
areas before changing to all snow. Snowfall accumulations of one to
four inches are likely through Thursday evening. Locally higher
amounts may be possible in the extreme southern Texas Panhandle and
northern South Plains. A Winter Weather Advisory is in effect until
6 am Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 heavy snow. Local standard time, as filed.

Heavy Snow, Bailey

When
January 9, 5:00 AM CST to 10:00 PM CST
Where
Bailey forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Heavy Snow, Parmer

When
January 9, 5:00 AM CST to 9:00 PM CST
Where
Parmer forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Heavy Snow, Castro

When
January 9, 5:00 AM CST to January 10, 12:00 AM CST
Where
Castro forecast zone
Reported by
COOP Observer
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Heavy Snow, Swisher

When
January 9, 5:00 AM CST to January 10, 2:00 AM CST
Where
Swisher forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Heavy Snow, Briscoe

When
January 9, 5:00 AM CST to January 10, 4:00 AM CST
Where
Briscoe forecast zone
Reported by
COOP Observer
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Winter Weather, Cottle

When
January 9, 5:00 AM CST to January 10, 6:00 AM CST
Where
Cottle forecast zone
Reported by
COOP Observer
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Winter Weather, Motley

When
January 9, 5:00 AM CST to January 10, 6:00 AM CST
Where
Motley forecast zone
Reported by
COOP Observer
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Winter Weather, Hale

When
January 9, 5:00 AM CST to January 10, 2:00 AM CST
Where
Hale forecast zone
Reported by
COOP Observer
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Winter Weather, Lamb

When
January 9, 5:00 AM CST to January 10, 2:00 AM CST
Where
Lamb forecast zone
Reported by
COOP Observer
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Winter Weather, Childress

When
January 9, 6:00 AM CST to January 10, 6:00 AM CST
Where
Childress forecast zone
Reported by
COOP Observer
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Winter Weather, Hall

When
January 9, 6:00 AM CST to January 10, 6:00 AM CST
Where
Hall forecast zone
Reported by
COOP Observer
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1224901, 1224902, 1224903, 1224911, 1224912, 1224947, 1224948, 1224949, 1224950, 1224945, 1224946.